From Bangalore, India:
My nephew was diagnosed with diabetes in October 2014 and was prescribed insulin, which he was taking three times a day. In August 2015, he experienced hypoglycemia and insulin was stopped. After three days, his sugar level shot up to 500 mg/dl [27.8 mmol/L] so he was given insulin. His sugar dropped to 20 mg/dl [1.1 mmol/L], after which his insulin was stopped. He then was given tablets which did not help. Every third day, he goes into hypoglycemia in the evening for two days then his sugar shoots up to 400 to 500 mg/dl [22.2 to 27.8 mol/L] with or without medicine. We have done nearly all tests, including DOTA scans, MRI, and MODY test without any conclusive results. What are your thoughts?
It sounds like a lot of expensive testing without much rationale. The most common cause of such recurrent hypoglycemia would be insulin unbalanced with food and activity - especially if using the older NPH basal insulins rather than the newer glargine or detemir basal insulins. This occurs because of the peak effects of NPH. Balancing food, consistency of timing of food, and carbohydrate counting all can help balance the insulin effects based on frequent blood glucose monitoring - and this helps make adjustments especially for activity changes and avoids such hypoglycemia. Please discuss these areas with your diabetes team since the dose of insulin likely needs to be changed/reduced but not stopped.
|Return to the Top of This Page|
Last Updated: Wednesday June 01, 2016 14:21:24
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.